Iowa, 2002

Hail in Iowa, July 26, 2002

July 26, 2002 · NWS OAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 26, 2:35 PM CST, 4 hours 39 minutes earlier.

Area forecast discussion, Jul 26, 2:35 PM CST, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
335 PM CDT FRI JUL 26 2002

FORECAST CONCERNS CENTER AROUND PRECIP NEXT FEW DAYS AND TEMPS
GENERALLY.

SYNOPSIS...MID LEVEL CONVERGENT MOIST BAND HAS CONTINUED TO GENERATE
SHWRS AND TSTMS S CNTRL TO E CNTRL NEB AND SW IA THIS AFTN.  THIS HAS
GREATLY STRENTHENED SFC FRONT NRN KS...WHICH APPEARS CLOSE TO
DESTABILIZATION PER RECENT MCD.  NEXT IN A SERIES OF UPPER TROUGHS
APPEARS TO BE MOVING THRU HIGH PLAINS.

FORECAST...RAPID CONVECTIVE DEVELOPMENT LIKELY NEAR BOUNDARY...AND
ENHANCEMENT TO ONGOING CONVECTION OVER SRN AND CNTRL ZONES.  BEST CHC
FOR PRECIP EARLY TNGT BEFORE UPPER TROUGH MOVES EAST.

HARD TO TELL JUST HOW HOT IT WILL GET SAT AS WEAK CDFNT MOVES INTO
AREA.  BELIEVE DEW POINTS AS WELL AS TEMPS WILL RISE TO THE SE OF
THIS BOUNDARY SAT AFTN...RATHER LIKE MKC AREA THIS AFTN.  WILL ISSUE
A HEAT ADVISORY FOR SOUTH COUNTIES...BUT NOT OMA OR LNK WHICH MAY
REMAIN JUST NORTH OF 105 HI IN SLIGHTLY DRIER AIR AND A LITTLE
BETTER MIXING.  BEST CHC TSTMS SAT EVE AND NIGHT LIES AHEAD OF
CDFNT IN MOIST AIR.

ATMOSPHERE RELOADS SUNDAY IN WEAK RETURN FLOW AHEAD OF FINAL UPPER
TROUGH...SETTING THE STAGE FOR A POSSIBLE MCS SUN NIGHT INTO EARLY
MON.

NOT MUCH CHC OF RAIN IN EXTENDED...ALTHOUGH THERE APPEARS TO BE SOME
CHC FOR A WARM ADVN EVENT TUE NIGHT.  TEMPS SHOULD BE QUITE HOT AGAIN
BY LATER IN THE WEEK AS UPPER RIDGE BEGINS TO BUILD AND WE GET INTO
A PREFRONTAL POSITION FAVORED FOR HEAT.

.OMA...HEAT ADVISORY SATURDAY AFTN AND EVE IN FAR SE NEB AND SW IOWA
       NEZ068-088>093-IAZ080-090-091

POLLACK

In the hours before

Special weather statement, Jul 26, 4:30 PM CST, 2 hours 44 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-271100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
530 PM CDT FRI JUL 26 2002

STORM SPOTTERS WILL BE NEEDED OVER SOUTHEAST NEBRASKA AND
THE SOUTHWEST CORNER OF IOWA THIS EVENING.

TORNADO WATCH NUMBER 535 IS IN EFFECT UNTIL 10 PM CDT FOR
LOCATIONS MAINLY SOUTH OF A SEWARD TO PLATTSMOUTH TO RED OAK IOWA
LINE.

THUNDERSTORMS WILL CONTINUE THIS EVENING ALONG AND NORTH OF A
STATIONARY FRONT THAT IS LOCATED ALONG THE NEBRASKA/KANSAS
BORDER.  MOISTURE POOLING ALONG THIS FRONT HAS RESULTED IN A
QUITE UNSTABLE AIRMASS OVER FAR SOUTHEAST NEBRASKA AND SOUTHWEST
IOWA.  IN ADDITION...WIND SHEAR PROFILES ARE FAVORABLE FOR SEVERE
THUNDERSTORM DEVELOPMENT.  A FEW SUPERCELLS ARE POSSIBLE THIS
EVENING ALONG AND TO THE NORTH OF THE FRONT...WITH LARGE HAIL AND
DAMAGING STRAIGHT LINE WINDS BEING THE MAIN HAZARDS.  WITH THE
ENHANCED WIND SHEAR ALONG THE FRONT...A TORNADO OR TWO IS ALSO
POSSIBLE.

UNSETTLED WEATHER IS LIKELY TO CONTINUE THROUGH THE WEEKEND...
AS A FRONT REMAINS DRAPED ACROSS THE CENTRAL PLAINS...AND A
SERIES OF UPPER DISTURBANCES MOVE EAST OUT OF THE ROCKIES.
THE GREATEST RISK OF SEVERE WEATHER WILL BE IN THE LATE
AFTERNOON AND OVERNIGHT HOURS...BOTH SATURDAY AND SUNDAY.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC
INFORMATION IS AVAILABLE ON THE INTERNET AT
WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE).

MEAD

The radar

The Omaha radar (KOAX), 105 km away, was scanning. The volume nearest the first event began at 01:14 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Page

When
July 26, 7:14 PM CST
Where
Page County, 1 mi S of Shenandoah
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.750, -95.367

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2002Every state in 2002This day in weather historyWarnings in Iowa, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5307896.